Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Houston/Galveston, TX

April 26, 20174 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 26, 2017, 4:10 PM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2017, 4:10 PM CDT (21:10 UTC)
Expired
Apr 26, 2017, 4:45 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 165 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS54 KHGX 262110
SVRHGX
TXC373-407-455-471-262145-
/O.NEW.KHGX.SV.W.0075.170426T2110Z-170426T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
410 PM CDT WED APR 26 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Trinity County in southeastern Texas...
  Northwestern San Jacinto County in southeastern Texas...
  Western Polk County in southeastern Texas...
  Northeastern Walker County in southeastern Texas...

* Until 445 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located near Trinity, or
  16 miles north of Huntsville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trinity, Riverside and Sebastopol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 9515 3082 9560 3093 9560 3104 9546
      3114 9517
TIME...MOT...LOC 2109Z 255DEG 44KT 3095 9549 

HAIL...1.00IN
WIND...60MPH
 
$$

Hathaway
2 follow-up statements
290 
WWUS54 KHGX 262119
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
419 PM CDT WED APR 26 2017

TXC373-407-455-471-262145-
/O.CON.KHGX.SV.W.0075.000000T0000Z-170426T2145Z/
Trinity TX-San Jacinto TX-Polk TX-Walker TX-
419 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN TRINITY...NORTHWESTERN SAN JACINTO...WESTERN POLK
AND NORTHEASTERN WALKER COUNTIES...

At 419 PM CDT, a severe thunderstorm was located over Trinity, or 22
miles southeast of Austonio, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinity, Riverside and Sebastopol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 9515 3083 9553 3096 9547 3106 9540
      3114 9517
TIME...MOT...LOC 2119Z 255DEG 44KT 3098 9535 

HAIL...1.00IN
WIND...60MPH
 
$$

Hathaway
680 
WWUS54 KHGX 262131
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
431 PM CDT WED APR 26 2017

TXC373-407-455-471-262145-
/O.CON.KHGX.SV.W.0075.000000T0000Z-170426T2145Z/
Trinity TX-San Jacinto TX-Polk TX-Walker TX-
431 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN TRINITY...NORTHWESTERN SAN JACINTO...WESTERN POLK
AND NORTHEASTERN WALKER COUNTIES...

At 430 PM CDT, a severe thunderstorm was located near Groveton, or 20
miles southwest of Apple Springs, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinity and Sebastopol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 9515 3084 9536 3091 9538 3101 9532
      3109 9517
TIME...MOT...LOC 2130Z 255DEG 44KT 3101 9522 

HAIL...1.00IN
WIND...60MPH
 
$$

Hathaway

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:58 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 26, 3:58 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
358 PM CDT Wed Apr 26 2017

.SHORT TERM...
Severe warned storm this afternoon in Houston County pretty much
defines where the cap is not and where it is to the south. Storm
has formed along an advancing cold front but there is not much
cumulus development farther down the front towards the College
Station area. College Station did reach 91F today just ahead of
the front. South of this severe storm expect the cap inversion
around 850-700mb to hold as the 12Z CRP and LCH soundings show.
Strongest lift is well north of the area associated with an upper
level low over north Texas. Strong vorticity max was seen in water
vapor imagery with drying between Waco and Abilene on the 6.2
micron GOES 16 water vapor channel. Main severe threat should be
north of the area later this evening with Houston County being the
lone exception right now.

&&

.LONG TERM...
Cold front should push through tonight allowing for a cool start
to the day tomorrow after most of the area reaching the upper 80s
today and even low 90s like College Station. It looks like return
flow sets up rather rapidly Thursday into Friday and could
possibly see 90s return again on Friday.

Saturday through Sunday will be a time to monitor as another upper
level trough develops within a rather active jet stream pattern
for the next 7 days. GFS/ECMWF/CMC are all in pretty good
agreement with the center of the upper low over the Four Corners
region by 12Z Saturday. Upper low then moves into the southern
Plains by 12Z Sunday with a cold front pushing into the area.
Overall atmosphere remains rather capped with the elevated mixed
layer Friday and Saturday. Capping may erode enough overnight with
the cold front pushing through the area. There may be a
hail/damaging wind threat overnight into Sunday morning. Shear may
be strong enough to organize storms but linear forcing will likely
keep storms in a line and diminish the potential for discrete
cells. Precipitable water values do get up into the 1.8 to 2 inch
range so a few storms could produce heavy rainfall. The LLJ will
be strong in the 30-40 knot range but not necessarily oriented
normal to the front. There will still be good strong moist inflow
for efficient rain rates in storms but storm motions will be high
so do not think there will be a flood threat at this time.
Overall think a half inch to 1.5 inches of rain will be possible.

Cold front pushes through during the day Sunday with high pressure
building over the area Monday into Tuesday. Long range models
continue the parade of troughs through the plains with another
upper level system developing next Wednesday into Thursday. It
looks like another chance of thunderstorms with a front coming
through Wednesday night next week.

Overpeck

&&

.MARINE...
Onshore winds have decreased across the bays/coastal waters this af-
ternoon out ahead of the cold front (currently moving into northern
parts of SE TX). Did drop the SCA on the offshore waters to an SCEC
for the rest of the afternoon, re-raising the SCA for the same area
for this evening/overnight. Strong N winds in the wake of the front
will be brief as the high moves off to the east and pressures lower
over NTX. Onshore winds to resume on Thur and strengthen throughout
the day. Winds/seas could reach Caution/Advisory criteria by Fri ev-
ening and persist into early Sun.

Will need to keep a close eye for elevated water levels and/or risk
of rip currents going into the weekend. Tide levels could potential-
ly exceed 3.5 feet near high tide early Sat morning. Models keeping
with the idea of another cold front pushing into the coastal waters
early Sun morning with strong offshore winds developing in its wake.
41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  51  84  67  90 /  20   0   0  10  10
Houston (IAH)              89  56  84  69  90 /  20  10   0  10  10
Galveston (GLS)            84  64  78  74  82 /  20  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
     afternoon for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...39
Aviation/Marine...41
Hazardous weather outlook, Apr 26, 4:08 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
408 AM CDT Wed Apr 26 2017

TXZ163-164-176>179-195>200-210>213-226-227-270915-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. A few thunderstorms will be possible east of a Madisonville
to Huntsville to Winnie line this afternoon. Some of these
thunderstorms may be strong and capable of gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ214-235>238-270915-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. These winds may result in elevated tides and rip current
risks along Gulf facing beaches this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated tides may cause coastal flooding or rip currents along
Gulf facing beaches ahead of approaching cold fronts on Wednesday
and again on Friday and Saturday.

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-270915-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Moderate to occasionally strong onshore winds will result in Small
Craft Advisories across the Gulf waters this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated winds and building seas may warrant Small Craft
Advisories at times Thursday through Sunday as a series of cold
fronts move across the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 26, 3:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
352 PM CDT WED APR 26 2017

TXZ163-164-262130-
Houston TX-Trinity TX-
352 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND EAST
CENTRAL HOUSTON COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kennard, or 14 miles southeast of Crockett, moving
east at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Kennard, Pennington and Centralia.

LAT...LON 3142 9500 3141 9498 3141 9497 3138 9495
      3135 9496 3134 9496 3134 9491 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3121 9486 3118 9485 3115 9535 3121 9536
      3130 9534 3143 9500
TIME...MOT...LOC 2052Z 267DEG 53KT 3122 9524

Hathaway
Local storm report, Apr 26, 3:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 S LATEXO              31.36N  95.48W
04/26/2017  E1.00 INCH       HOUSTON            TX   911 CALL CENTER

&&

EVENT NUMBER HGX1700176

DR
Local storm report, Apr 26, 4:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
403 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             2 NNE KENNARD           31.38N  95.17W
04/26/2017  E1.75 INCH       HOUSTON            TX   911 CALL CENTER

&&

EVENT NUMBER HGX1700177

DR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:08 AM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda12 hr
Apr 26, 3:16 PM CDTSevere Thunderstorm WarningHGXHouston44 min
Apr 26, 3:52 PM CDTSpecial Weather StatementHGXTrinity38 min
Apr 26, 3:57 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity48 min
Apr 26, 3:58 PM CDTSmall Craft AdvisoryHGX15 hr
Apr 26, 4:16 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity29 min
Apr 26, 4:30 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity30 min
Apr 26, 4:41 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity19 min
Apr 26, 4:55 PM CDTSevere Thunderstorm WarningHGXPolk20 min
Apr 26, 5:08 PM CDTSpecial Weather StatementHGXSan Jacinto37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.